Novel Approaches to Management of Hyperkalaemia in Kidney Transplantation

John Rizk; David Quan; Steven Gabardi; Youssef Rizk; Kamyar Kalantar-Zadeh

Disclosures

Curr Opin Nephrol Hypertens. 2021;30(1):27-37. 

In This Article

Causes of Hyperkalaemia in Kidney Transplant Patients

Medications using posttransplant are believed to be the major cause for posttransplant hyperkalaemia in recipients with a well functioning renal graft.[2] These include immunosuppressive medications such as tacrolimus and cyclosporine, routine antimicrobial prophylaxis such as trimethoprim/sulfamethoxazole (TMP/SMX) and pentamidine, and other nonimmunosuppressive medications, including beta-blockers (i.e. atenolol, carvedilol, metoprolol), angiotensin-converting enzyme inhibitors (ACEi) (i.e. lisinopril, quinapril, captopril), angiotensin II receptor blockers (ARBs) (i.e. valsartan, losartan, irbesartan), direct renin inhibitors (i.e. aliskiren) and potassium-sparing diuretics (i.e. amiloride, triamterene, spironolactone). Other medications that can be used in the perioperative period such as heparin, succinylcholine and NSAIDs are also associated with hyperkalaemia.[6,7] An overview of medications that can cause hyperkalaemia is presented in Table 1.

Among these medications, the CNIs are considered the main contributors to the development of hyperkalaemia in kidney transplant recipients.[2] Patients receiving tacrolimus are reported to have more frequent hyperkalaemia when compared to patients on cyclosporine.[8] CNIs can lead to both proximal and distal RTA. Proximal RTA is characterized by bicarbonate wasting due to the toxic effects of CNIs, whereas distal RTA, also known as type IV RTA, is characterized by the inability to excrete hydrogen and potassium ions.[9] Hyperkalaemia in the kidney transplant recipient is usually seen in association with RTA.[10]

Calcineurin exerts a dephosphorylating effect on the sodium-chloride cotransporter in the distal convoluted tubule.[11] Inhibition of the sodium-chloride cotransporter by CNIs leads to unopposed phosphorylation and activation of the cotransporter. In addition, CNIs are capable of inhibiting renal outer medullary K+ channels and Na+/K+-ATPase in the distal tubules. Moreover, CNIs may induce the downregulation of mineralocorticoid receptor expression by inhibiting transcriptional activity of the human mineralocorticoid receptor (see Figure 1).[12] It has been postulated that CNIs can also cause hyperkalaemia hypertension with metabolic acidosis mimicking familial hyperkalaemic hypertension, also called Gordon syndrome or pseudohypoaldosteronism, by activating the WNK-SPAK-NCC pathway.[13] TMP/SMX and pentamidine competitively inhibit the epithelial sodium channels in the distal nephron, eventually contributing to hyperkalaemia.[14]

Figure 1.

Schematic overview of the mechanisms causing hyperkalaemia in organ transplant recipients. (1) Trimethoprim and pentamidine inhibit the activity of ENaC in the late distal nephron segments and collecting duct (2) Tacrolimus and cyclosporine inhibit calcineurin, which is a phosphatase. This eventually leads to the phosphorylation and activation of the NCC, ultimately decreasing the electrical gradient for potassium secretion via ROMK channels. (3) By inhibiting calcineurin, tacrolimus and cyclosporine reduce the expression of the MR. (4) The ACEis and ARBs decrease aldosterone levels and cause potassium retention. ACEis, angiotensin-converting enzyme inhibitors; ARBs, angiotensin receptor blockers; ENaC, epithelial sodium channel; ROMK, renal outer medullary potassium channel; NCC, sodium chloride cotransporter; MR, mineralocorticoid receptor.

Nonpharmacological causes of RTA in renal transplant recipients include suboptimal obstructive allograft nephropathy from ureteral stenosis at the site of anastomosis, acute and/or chronic allograft rejection, and ischemic tubular dysfunction, especially in the early posttransplant period.[15–17] Tubular dysfunction can be due to interstitial inflammation, such as with allograft rejection, or the result of interstitial fibrosis and tubular atrophy.[18] Other risk factors for hyperkalaemia in kidney transplant recipients include older age (especially older than 70 years), diabetes mellitus and renal insufficiency.[1] Hyperkalaemia and hyperglycaemia following transplantation can also occur secondary to insulinopenia or insulin resistance leading to the decrease in translocation of potassium and glucose from the extracellular to the intracellular compartment, especially in insulin-dependent diabetic individuals.[10]

processing....